Montana, 2006

Hail and Damaging Winds in Montana, May 22, 2006

May 22, 2006 · NWS MSO · 3 events in 2 counties and zones

Strong thunderstorms moved through Northwest Montana during the late afternoon and early evening hours. Strong thunderstorm winds blew over numerous trees onto power lines and poles west of Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong thunderstorms moved through Northwest Montana during the late afternoon and early evening hours. Strong thunderstorm winds blew over numerous trees onto power lines and poles west of Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 22, 3:31 PM MST, 9 minutes earlier.

Area forecast discussion, May 22, 3:31 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
431 PM MDT MON MAY 22 2006

.UPDATE...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL IDAHO AND WESTERN
MONTANA THIS EVENING. HAVE UPDATED THE CURRENT FORECAST TO REFLECT
THIS WATCH.

&&

AVIATION...SHOWERS AND THUNDERSTORMS WILL PRODUCE WILL IMPACT AIR
TRAVEL THROUGH WESTERN MONTANA AND CENTRAL IDAHO TONIGHT. DUE TO A
COMMUNICATIONS FAILURE AND THUNDERSTORMS IN THE FORECAST WILL NOT
BE ISSUING A TAF FOR THE SALMON TERMINAL...PLEASE SEE APPROPRIATE
TAFS AND TWEBS.

HYDROLOGY...ALTHOUGH RIVERS THROUGH THE AREA CONTINUE TO RUN
HIGH...MOST HAVE CRESTED AND ARE BELOW FLOOD STAGE. THE EXCEPTION
IS THE SALMON RIVER NEAR SALMON WHICH HAS CRESTED AND IS EXPECTED
TO FALL BELOW FLOOD STAGE TONIGHT.

&&

.PREV DISCUSSION... (ISSUED 153 PM MDT MON MAY 22 2006)

SHORT TERM...THOUGH THROUGH WEDNESDAY...AN TROUGH OF LOW
PRESSURE IS EXPECTED TO SWING THROUGH THE NORTHWEST TONIGHT. THIS
TROUGH IS ASSOCIATED WITH A LARGE LOW PRESSURE SYSTEM PRESENTLY
LOCATED OFF THE COAST OF WASHINGTON STATE. WITH ALREADY MOIST AND
UNSTABLE CONDITIONS IN PLACE OVER MUCH OF THE NORTHWEST...THIS
TROUGH SHOULD PROVIDE EXTRA LIFT TO PRODUCE THUNDERSTORMS THOUGH
CENTRAL IDAHO AND WESTERN MONTANA TONIGHT. THE STRONGEST OF THESE
STORMS SHOULD BE OVER CENTRAL IDAHO AND NORTHWEST MONTANA AS
THEYVE HAD LESS CLOUDS TODAY AND HAVE THE WARMEST SURFACE
TEMPERATURES. SOUTHWEST FLOW WILL SET UP AGAIN TOMORROW. WITH
LITTLE CHANGE IN AIRMASS...WE SHOULD SEE ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOP AGAIN TOMORROW AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE AS STRONG OR LONG LIVED AS TONIGHT. DIURNAL
THUNDERSTORMS EXPECTED AGAIN WEDNESDAY AFTERNOON...MAINLY IN THE
SOUTH.

LONG TERM...GOOD GLOBAL FORECAST MODEL AGREEMENT TODAY REGARDING
THE LATTER HALF OF THIS WEEK INTO THE WEEKEND. STRONG AND MOIST
SOUTHWESTERLY FLOW ALOFT CONTINUES WEDNESDAY NIGHT INTO THURSDAY.
PLENTY OF SUBTROPICAL PACIFIC MOISTURE BEING ENTRAINED INTO THIS
SYSTEM SO MOISTURE NOT EXPECTED TO BE AN ISSUE. GFS HAS BEEN QUITE
CONSISTENT STALLING A COLD FRONT FROM ABOUT A GRANGEVILLE ID ESSEX
MT LINE WEDNESDAY EVENING. THIS FRONT THEN BECOMES THE FOCUS FOR
SHOWER AND THUNDERSTORM FORMATION THURSDAY AFTERNOON AND EVENING
OVER NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. A SHORT WAVE
TROUGH AND ASSOCIATED JET STREAK ARE EXPECTED TO EJECT OUT OF THE
CLOSED LOW THURSDAY NIGHT INTO FRIDAY AND PRODUCE STRONG LIFT OVER
THE AREA. THIS LIFT WILL COMBINE WITH PLENTIFUL MOISTURE AND A
STALLED SURFACE AND MID-LEVEL BOUNDARY/FRONT TO CREATE WIDESPREAD
SHOWERS AND THUNDERSTORMS ON FRIDAY. MODELS THEN BRING ASHORE THE
MAIN UPPER LOW FRIDAY EVENING. A BRIEF BREAK IN THE ACTION IS
FORECAST FOR FRIDAY NIGHT BEFORE THE MAIN LOW MOVES OVERHEAD
DURING THE DAY SATURDAY BRINING ANOTHER WIDESPREAD AREA OF SHOWERS
AND THUNDERSTORMS...LOCALLY HEAVY THROUGH SATURDAY NIGHT.
INCREASED PROBABILITY OF PRECIPITATION IN ZONE FORECASTS
ACCORDINGLY. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE SEVERAL
BOUTS OF WIDESPREAD SIGNIFICANT RAINFALL AND SOME HIGH MOUNTAIN
SNOWFALL TO MANY AREAS THROUGH THE WEEKEND.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH NUMBER 377 IN EFFECT UNTIL 11 PM
THIS EVENING...
ID...SEVERE THUNDERSTORM WATCH NUMBER 377 IN EFFECT UNTIL 11 PM
THIS EVENING...

&&

UPDATE...GILCHRIST
PREV DISCUSSION...STEGEMILLER/CHURCH
AVIATION...GILCHRIST
Hazardous weather outlook, May 22, 10:06 AM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1106 AM MDT MON MAY 22 2006

IDZ009-010-MTZ002-003-005>007-043-230515-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
1106 AM MDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY
PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.

RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS
FOR FURTHER DETAILS:

GTFFLSMSO GTFRVSMSO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY
THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>008-230515-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
1006 AM PDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. SOME STORMS MAY
BE STRONG AND PRODUCE HEAVY RAIN...HAIL AND STRONG GUSTY WINDS.

RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS
FOR FURTHER DETAILS:

GTFFLSMSO GTFRVSMSO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY
THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ001-004-230515-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
1106 AM MDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. ISOLATED STRONG
STORMS ARE POSSIBLE...PRODUCING HEAVY RAIN...HAIL AND STRONG GUSTY
WINDS.

RIVERS CONTINUE TO RUN HIGH. PLEASE SEE THESE HYDROLOGY PRODUCTS
FOR FURTHER DETAILS:

GTFFLSMSO GTFRVSMSO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS WILL CONTINUE THROUGH SUNDAY. TEMPERATURES WILL COOL BY
THE END OF THE WEEK...WHICH WILL HELP SLOW THE SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Spokane radar (KOTX), 168 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lincoln

When
May 22, 3:40 PM MST
Where
Lincoln County, Troy
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.650, -115.883

Thunderstorm Wind, Sanders

When
May 22, 3:40 PM MST
Where
Sanders County, Noxon
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.000, -115.783

Thunderstorm Wind, Sanders

When
May 22, 5:00 PM MST
Where
Sanders County, 2 mi W of Plains
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
47.450, -114.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510123, 5510124, 5510122.